CSN Login
Members Online: 5

Lung Damage (?) Bleo....

Maur1966
Posts: 23
Joined: Oct 2004

Hello,
I have completed chemo. It consisted of 4 1/2 cycles of ABVD and then 1 1/2 cycles of AVD, because I had some breathing troubles the Bleomycin was omitted. Now my ct scan shows some "scattered patchy infiltrates in the upper lobes" which was approiximately 4 mos post bleo. I do not have any breathing problems now...but the scattered patchy densities continue in my lungs. Prior to chemo, I had PERFECT lungs, non smoker and no asthma etc. Has anyone else experienced this? I met up with a pulmonologist and he said that he is not sure if it is directly related to the bleo. Could be...he does not think it is the lymphoma (nothing shows on the pet, only the ct scan) but the only way to find out would be with a bronchoscopy and even with that it may not determine as the areas are patchy and he might not get a biopsy where the problem areas are. any input? Thanks a bunch! Maureen~

lombards
Posts: 6
Joined: May 2005

hi maureen:
my husband was assessed as having chronic broncheictasis secondary to previous radiation injury in 1995 . he has shortness of breath upon exertion and he was hospitalized for pneumonia every year since 1974 when his radiation was completed until he had a pneumonia vaccine in 1995.
since then he has a flu shot every year and his breathing problems are much better.
sue

Glorihl
Posts: 11
Joined: May 2005

Hi,
You responded to a message of mine that had something to do with this (On hold again?) Your case and mine are similar. I also have the infiltrates that you describe and I'm waiting to have a PET/CT on June 1st. The bronchoscopy was done but all results were negative.

positive
Posts: 75
Joined: Dec 2003

Hi Maureen, I think I spoke with you about this, but I can't remember. Anyway, My dad age 72 had the Bleomycin omitted after the 3rd cycle. He had 6 ABVD and 2 AVD a total of 8 treatments. My dad had the same thing you did. I'm happy to say, my dads lungs recovered great. He is very active and young at heart. Its been over a year since he is in remission. Having the Bleomycin taken out is more common than you know. I've spoken to quite a few people on this site and others who had the same problem. The oncologist also mentioned that deleting the bleomycin would not compromise his cure. My dad was also taking Prednisone ask the doctor about that. Also, The chemo does effect the lungs, I do not know why your pulmonolgist would not be sure it is the chemo. This is what the Bleomycin does, just ask the oncologist.
Lungs have a great ability to regenerate!!
Try not to worry everything will turn out fine. congratulations on completing your chemo what wonderful news.

JDM
Posts: 1
Joined: Sep 2004

Hi Maureen,

My story is very similar to yours,(4 1/2 and 1 1/2)due to bleotoxicity. My primary care doctor is a pulminolgist and he ordered pulmonary function testing. The tests showed a decrease in lung capacity. I was told that this would improve over time. I also have patchy lung densities. The radiologist I work for said that it was scaring from the damaged lymph nodes.
I am 2 years removed from treatment and feel healthy. Hope this helps. One more thing...My doctor reccommended that if I had any future surgery that I tell anesthesia to try to keep me on "room" oxygen and off of pure oxygen as they prefer. Explain your condition to them.
Dan

Glorihl
Posts: 11
Joined: May 2005

Hello, again!
I just had a PET/CT and had results ver similar to yours, the patchy infiltrates, mostly on the upper lobes, but slightly different location than on the previous CT. The PET is clean, no hot spots. My oncologist, the radiologist that read my scans (he was kind enough at my oncologist's request, to show them to me and explain what he saw) both agree that the patches are bleo toxicity and the lung doctor says it should reverse. I am on a high dose of prednisone, a tapering down regime for about a month to prevent further inflammation. I already feel better, I had some shortness of breath before. Of course, prednisone has its own side effects, but after chemo, that's nothing.
Your lung doctor is a little out of it if he doesn't know about the bleo, it's the number one side effect from this drug, virtually everybody gets it, as I have learned. Steroids like prednisone can reduce the inflammation and help the lungs heal.
Congratulations on finisihing chemo. (So did I)
Best of luck to you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network